Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 35, NWS Grand Junction, CO

September 9, 2011San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Sep 9, 2011, 4:43 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2011, 4:43 PM MDT (22:43 UTC)
Expired
Sep 9, 2011, 7:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 122 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WGUS55 KGJT 092243
FFWGJT
UTC037-100130-
/O.NEW.KGJT.FF.W.0035.110909T2243Z-110910T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SAN JUAN COUNTY IN SOUTHEAST UTAH...

* UNTIL 730 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL RATES OF UP TO AN INCH PER HOUR MAY BE       
  POSSIBLE WITH THE STRONGER STORMS OVER NORTHEAST SAN JUAN          
  COUNTY.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF NORTHEASTERN SAN JUAN COUNTY...INCLUDING THE TOWNS OF GRAND CO
  ARPT AND LA SAL JCT.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THE ROAD TO KENS LAKE 
NEAR THE HIGHWAY 191 MILE MARKER 116 HAS BEEN WASHED OUT DUE TO A 
CULVERT BEING COMPROMISED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE INTO FLOODED AREAS. 

&&

LAT...LON 3849 10918 3829 10921 3830 10962 3850 10958

$$
2 follow-up statements
832 
WGUS75 KGJT 092354
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 PM MDT FRI SEP 9 2011

UTC037-100130-
/O.CON.KGJT.FF.W.0035.000000T0000Z-110910T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
554 PM MDT FRI SEP 9 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN SAN JUAN
COUNTY UNTIL 730 PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED ACROSS THE WARNED 
AREA WITH RAINSHOWERS STILL OCCURRING.  LATEST ESTIMATES INDICATE 
OVER 2 INCHES OF RAIN HAVING FALLEN IN THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. FLASH FLOODING IS POSSIBLE OVER MAINLY RURAL AREAS OF 
NORTHEASTERN SAN JUAN COUNTY...INCLUDING GRAND CO ARPT...LA SAL JCT 
AND LA SAL JCT ARPT.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THE ROAD TO KENS LAKE 
NEAR MILE MARKER 116 ON HIGHWAY 191 WAS WASHED OUT DUE TO AN 
OVERFLOWING CULVERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3849 10918 3829 10921 3830 10962 3850 10958

$$
688 
WGUS75 KGJT 100122
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
722 PM MDT FRI SEP 9 2011

UTC037-100137-
/O.EXP.KGJT.FF.W.0035.000000T0000Z-110910T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
722 PM MDT FRI SEP 9 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN SAN
JUAN COUNTY WILL BE ALLOWED TO EXPIRE AT 730 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3849 10918 3829 10921 3830 10962 3850 10958

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 4:19 PM MDT, 24 minutes earlier.

Area forecast discussion, Sep 9, 4:19 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 PM MDT FRI SEP 9 2011

UPDATED FOR MINOR TYPO

.SHORT TERM...TONIGHT THROUGH SUNDAY...

TWO CIRCULATIONS EMBEDDED AROUND BROAD CLOSED LOW OVER THE SWRN CONUS
WILL BE IMPACTING OUR FORECAST AREA THROUGH SATURDAY.  THE FOCUS FOR
DIURNALLY DRIVEN CONVECTION WILL PRIMARILY BE ACROSS THE SOUTH AS
EASTERNMOST CIRCULATION IS POSITIONED ALONG THE UTAH AND ARIZONA
BORDER.  STEERING FLOW IS LIGHT BUT TOWARD THE WEST DUE TO THE
FOUR CORNERS CIRCULATION.  THIS CIRCULATION WILL LIFT NORTHWARD
SATURDAY AND SATURDAY NIGHT...BUT THEN GETS ABSORBED WESTWARD BY THE
MAIN CLOSED LOW CIRCULATION ALONG THE SRN/CENTRAL CALIFORNIA COAST.
THE AREA OF SHOWERS ACROSS THE SRN PART OF THE FORECAST AREA TODAY
WILL EXPAND GRADUALLY NORTHWARD ON SATURDAY...BUT MOST OF THE
CONVECTIVE ACTIVITY WILL STAY SOUTH OF THE US40 CORRIDOR.  BY SUNDAY
THE BLOCKING HIGH OVER THE NRN PLAINS BEGINS TO BREAK DOWN...THIS
ALLOWS MORE OF AN SOUTHWESTERLY COMPONENT ACROSS THE FORECAST AREA
AND MOISTURE WILL SPREAD EAST ACROSS THE REMAINDER OF WESTERN
COLORADO. STEERING WINDS REMAIN LIGHT BUT SWITCH TO SOUTHWEST WITH
A SLIGHT INCREASE IN SPEED.

DURING THE AFTERNOON HOURS...STORMS ARE PRIMARILY DRIVEN BY TERRAIN
FORCING.  BUT THERE IS JUST ENOUGH DYNAMICAL FORCING THAT SOME
SHOWERS WILL PERSIST ACROSS ERN UTAH AND SW COLORADO THROUGH
TONIGHT...AND ONCE AGAIN SATURDAY NIGHT.  NOT MUCH DAY TO DAY
TEMPERATURE CHANGE...ALTHOUGH EXTENSIVE CLOUD COVER ACROSS THE SOUTH
WILL HAVE SOME COOLING EFFECT.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

PREVIOUS FORECAST IN GOOD SHAPE SO MADE ONLY MINOR CHANGES TO THE
LONG TERM GRIDS. MODELS INDICATE THAT THE WESTERN TROUGH AND CENTRAL
ROCKIES RIDGE...THE WESTERN TWO THIRDS OF AN OMEGA BLOCK ACROSS THE
CONUS...WILL BEGIN TO WEAKEN BY LATE SUNDAY. AS A RESULT THE FLOW
WILL BECOME MORE SOUTHWEST...THEN EVENTUALLY NORTHWEST BY THE MIDDLE
OF THE WEEK. ALSO THE EASTERN LOW PRESSURE SYSTEM...THE EASTERN
THIRD OF THE OMEGA BLOCK...WILL STRENGTHEN IN RESPONSE TO A COLD
SHORTWAVE DROPPING INTO THE GREAT LAKES REGION TUE/WED. WHILE THE
WEST TO NORTHWEST FLOW OVER OUR AREA SHOULD RESULT IN LESS
MOISTURE...THE WEAKENED LOW PRESSURE TROUGH WILL CONTINUE TO HANG
OVER THE DESERT SOUTHWEST THROUGH THE PERIOD. THIS LOW WILL CONTINUE
TO DRAW MOISTURE NORTHWARD. WHILE THE TRAJECTORY WILL NOT BE
DIRECTLY INTO OUR FORECAST AREA...IT DOES KEEP THE REGION ON THE WET
SIDE. ALSO THE POSITION OF THE LOW WILL KEEP OUR FORECAST AREA UNDER
A RELATIVELY UNSTABLE AIR MASS. FOR THAT REASON WILL KEEP THE
FORECAST FOR SCATTERED MAINLY DIURNAL ACTIVITY OVER THE MOUNTAINS...
WITH ISOLATED FOR THE VALLEYS. EXPECT A VERY SLOW DRYING TREND LATE
IN THE PERIOD.

NEAR NORMAL TEMPERATURES ARE EXPECTED.

&&

.AVIATION...SHOWERS WITH A FEW THUNDERSTORMS WILL PRIMARILY OCCUR
OVER SOUTHWEST COLORADO AND SAN JUAN COUNTY UTAH.  EXPECT BROKEN TO
OVERCAST SKIES AND SCATTERED SHOWERS WITH A FEW THUNDERSTORMS
SOUTHEAST OF A LINE FROM K4BL (BLANDING UTAH) TO MONTROSE (KMTJ) WITH
LOCAL MVFR CIGS.  THESE CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
TONIGHT AND INTO SATURDAY.

FOR MOST OF ERN UTAH AND NORTHWEST COLORADO...VFR WILL
PREVAIL...ALTHOUGH ISOLATED THUNDERSTORMS ARE EXPECTED ALONG THE
HIGHER TERRAIN.  WIDESPREAD DRY WEATHER IS EXPECTED AFTER 03Z THIS
EVENING.

SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE EXPECTED
ONCE AGAIN SATURDAY AFTERNOON...MOSTLY SOUTH OF A LINE FROM KVEL
(VERNAL) TO KSBS (STEAMBOAT SPRINGS).

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...PF
LONG TERM....EH
AVIATION.....PF
Hazardous weather outlook, Sep 9, 5:45 AM MDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI SEP 9 2011

COZ001>014-017>023-UTZ022>025-027>029-101200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY WHICH
WILL CONTINUE THROUGH THIS EVENING. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...GUSTY WINDS...
AND DANGEROUS LIGHTNING. IN ADDITION...COOLER TEMPERATURES WILL ALLOW
FOR LIGHT SNOW ACCUMULATIONS OVER THE HIGHER PEAKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED VALLEY AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH DAY...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NL

In the hours before

Special weather statement, Sep 9, 4:08 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 PM MDT FRI SEP 9 2011

COZ020-UTZ028-029-092245-
CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS UT-PARADOX
VALLEY/LITTLE DOLORES RIVER CO-
408 PM MDT FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN GRAND...
NORTHEASTERN SAN JUAN AND WESTERN MONTROSE COUNTIES UNTIL 445 PM
MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG LINE OF THUNDERSTORMS 6 MILES NORTHWEST OF LA SAL...MOVING
SOUTHWEST AT 15 MPH.  HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND
GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY
RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA SAL...
  GRAND CO AIRPORT...
  LA SAL JCT...
  LA SAL JCT AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3812 10950 3850 10955 3850 10949 3850 10940
      3851 10941 3853 10923 3832 10894

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:48 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.